Agenda

reset
Tracks
  • Monday Nov 15
  • Tuesday Nov 16
 
Getting Started: Taxonomy Basics
Taxonomy Applications
 
Sessions
8:00 AM
Continental Breakfast
Length: 1 Hour
9:00 AM
Keynote
Length: 10 Minutes
9:10 AM
Keynote
Length: 50 Minutes
Speaker(s):
, Senior Taxonomist & Archivist, New York Times
Description: News organizations are metadata and taxonomy powerhouses. Join us for a look behind the scenes atThe New York Times, a leader in assigning and leveraging metadata throughout its rich history, from its first issue in 1851 onward. Parrucci highlights how metadata is used to find treasures in its archive (JFK before he was famous!) and to power new customer-facing products (newsletters, storylines, news events), journalist tools, and more. She also dives into the metadata process, who assigns it, and the training process.

10:00 AM
Coffee Break
Length: 15 Minutes
10:15 AM
Getting Started: Taxonomy Basics
Length: 1 Hour 45 Minutes
Speaker(s):
, Content Strategist, Key Pointe Consulting
Description: This introductory taxonomy tutorial covers key concepts to get you up-to-speed for the rest of the conference or to help prepare you to take on a role in a taxonomy project. Topics include comparisons and suitable applications of different types of taxonomies/controlled vocabularies (hierarchical, faceted, and thesauri), standards as applied to taxonomies, the relationship of taxonomies to metadata, and best practices for developing terms and their relationships.

Taxonomy Applications
Length: 1 Hour 45 Minutes
Speaker(s):
, Senior Taxonomy Consultant, Dovecot Studio, Canada
, Director of Grant Information Systems, Andrew W. Mellon Foundation
, Senior KM Consultant, Enterprise Knowledge, LLC
, VP, Customer Experience and Design, RGP
, Senior Content Consultant, Mekon Ltd

Title: Deconstructing & Remaking the Andrew W. Mellon Foundation Taxonomy
Time: 10:15 AM - 12:00 PM
Description: To give a holistic view of its activities, the Foundation redesigned its grant classification system as a multifaceted taxonomy with terms that could be applied across program areas. Mitnick and Jenkins describe how they deconstructed a single, monolithic hierarchy and incorporated other existing internal vocabularies, as well as conducted research into a broad range of related domain taxonomies. Also hear how their new governance plan will ensure continued, balanced input from all stakeholder groups over time.


Title: The Path From Taxonomy Design to Employee 360 Views
Time: 10:15 AM - 12:00 PM
Description: RGP, a global human capital consulting firm, designed a business taxonomy and ontology to help its talent, sales, and operations teams describe and create relationships between job applicants, candidate profiles, consultant expertise, and business opportunities using the same language. The ability to tag all this content with standard taxonomies has helped RGP align its talent supply and demand more accurately. Learn about RGP's challenges, insights, and solutions to adequately meet its pipeline demands and what steps it is taking to achieve an integrated 360 view of every employee.


Title: Using a COVID Taxonomy for Elearning Findability
Time: 10:15 AM - 12:00 PM
Description: Health Education England (HEE) provides online education and training for the health and public health workforce with more than 400 elearning programs and1.5 million registered users. The COVID-19 pandemic created an urgent need to improve the site so that new information could be disseminated and refresher training could be offered to staff being re-deployed. Moran explains how HEE improved the search accuracy and navigation features with a new coronavirus taxonomy. Learn how HEE licensed additional taxonomies from other government bodies to enrich the solution.

12:00 PM
Attendee Lunch
Length: 1 Hour
1:00 PM
Getting Started: Taxonomy Basics
Length: 30 Minutes
Speaker(s):
, VP & Managing Director, Tendo Communications
Description: They're fun to set up, easy to facilitate, and thought-provoking to review, but how do the results of a card sorting exercise inform taxonomy? These studies can reveal a wide array of opinions and no clear single direction. That's good news! When looking for insight into a taxonomy, we seek areas of disagreement as well as areas of strong agreement in order to provide a multifaceted view of our organizational options. Roux walks you through how to conduct, analyze, and interpret card sorting results in order to build, validate, or optimize your taxonomy.

Taxonomy Applications
Length: 30 Minutes
Speaker(s):
, Senior Information Scientist, Smartlogic Semaphore, Inc
Description: Information governance (IG) is a discipline that establishes a strategic framework to align the organization to see data as an asset and encourage growth. IG as a service for semantic models at the core unifies language across the enterprise, eliminating information silos, supporting compliance, and fueling customer self-service and operational excellence. Morris provides real-world examples showing the importance of quality and reliable information services in the successful delivery and use of enterprise semantic models.

1:30 PM
Getting Started: Taxonomy Basics
Length: 30 Minutes
Speaker(s):
, Founder and Principal, Taxonomy Strategies
Description: You’ve used quantitative and qualitative methods to build your taxonomy. You’ve engaged stakeholders to develop the requirements and use cases and briefed them along the way, sharing interim deliverables, drafts, and prototypes. Aside from this engagement during the development process, what else can you do to demonstrate that a taxonomy will work before it is implemented? Busch provides practical advice on how to prove that the taxonomy you’ve created will work. Each method is illustrated with examples from projects that use tools such as Optimal Workshop and focus groups.

Taxonomy Applications
Length: 30 Minutes
Speaker(s):
, Director of Consulting, AI Expert, CGI
, Senior Consultant, AI Expert, CGI
Description: Neural networks (AI) provide a powerful method for classifying unstructured data against an established enterprise taxonomy. This allows for many enhanced knowledge management capabilities, such as better searching, findability, and joining data from various sources (interoperability). Meighu and Rodriguez provide an overview of the neural network approach and share practical project experience involving complex taxonomies with precision rates greater than 95%. Learn from this session key information including what is a neural network, what are some of the tools (from open source solutions such as fast AI and to cloud solutions such as Microsoft AI builder), what are key stages, and what are the key pain points/pitfalls to avoid. 

2:00 PM
Getting Started: Taxonomy Basics
Length: 45 Minutes
Speaker(s):
, Head of User Experience and IA, Base 22
, Information Architect, Haus

Title: Turning the End User Into a Taxonomy Expert
Time: 2:00 PM - 2:45 PM
Description: While it is difficult to balance and influence the different forces within projects, it is also important to encourage the participation of the end user, bridging gaps on current models while making the classification system easier not just to manage but also to navigate and discover. Franklin walks through some best practices used in the Ohio.gov State Portal and the CNHi Dealer Portal. Learn how to use methods that empower not just the subject-matter expert, but also the end user.


Title: Information Architecture & Storytelling
Time: 2:00 PM - 2:45 PM
Description: Have you had to describe the rationale behind your decision-making process only to receive reactions like eyes glossing over, occasional head nods, or no reaction at all? Saltz dives into how narratives and storytelling can shape our communication efforts to make us better information professionals. Learn a storytelling technique to drive communication about information architecture work and hear how narrative approaches changed workflows at Haus. 

Taxonomy Applications
Length: 45 Minutes
Speaker(s):
, Global CIO, IDG
, Taxonomy Analyst, Hearst Magazines
, President & Principal Consultant, Dovecot Studio
, Senior Manager, Taxonomy, Hearst Magazines
Description: When taxonomy and data teams reside within or heavily collaborate with the sales and marketing departments, the job of the taxonomist becomes part ad-product/marketing guru. As a taxonomist chicken and egg, which comes first? Hear from two publishing companies—Hearst Magazines and IDG—about how each used taxonomies to develop products and drive value for both users and advertisers. Learn how the teams use these value-driven use cases to build internal momentum for governance and ontology strategy.

2:45 PM
Coffee Break
Length: 30 Minutes
3:15 PM
Getting Started: Taxonomy Basics
Length: 30 Minutes
Speaker(s):
, Senior Consultant, Haus
Description: As information environments become more decentralized, organizations struggle to realize the full benefits of their content. A dedicated taxonomy management tool or semantic middleware technology is often necessary to leverage controlled vocabularies across diverse technology environments. Learn about taxonomy management technology functionalities and applications and hear lessons learned in selecting and implementing these tools using examples from a major international financial institution.

Taxonomy Applications
Length: 30 Minutes
Speaker(s):
, Senior Manager, Text Analytics Solutions, Synaptica LLC, USA
Description: An ongoing challenge in knowledge management is categorizing existing and newly created content so it is findable. Knowledge should not only be findable, but should lead to the serendipitous discovery of additional, related content. Lehnert presents a case study in which ontologies and taxonomies tie together disparate business systems and content throughout the enterprise KM information ecosystem using common metadata. He also covers the ontology management features required to deliver controlled vocabulary workflow and governance to support an enterprise-scale deployment and INFORMATION ARCHITECTURE as well as the strategies used to expand the use of common metadata schemes.

3:45 PM
Getting Started: Taxonomy Basics
Length: 30 Minutes
Description: Check back soon for session details!

Taxonomy Applications
Length: 30 Minutes
Speaker(s):
, Director of Sales & Marketing, Quick Cable
, Principal Taxonomist, Earley Information Science
Description: Quick Cable (QC) develops, manufactures, and distributes more than 7,000 products for the battery and DC power market. Increasing market expectations around digital commerce required QC to optimize its technology stack and product data. Last year, QC started a project to organize the company’s product data and website taxonomy. In this session, Bird and Schweizer share the process taken for both master attribution and display taxonomies and the tips and tricks learned along the way.

4:15 PM
Getting Started: Taxonomy Basics
Length: 45 Minutes
Speaker(s):
, Managing Director, Salt Flats
, Senior Manager, Text Analytics Solutions, Synaptica LLC, USA
Description: Good governance manages risk and sustains ongoing value, ensuring program goals are met. The best way to plan for future change is to apply an effective layer of taxonomy governance to your content management systems and your organization as a whole. Horodyski covers best practices for setting up a governance program and provides practical advice on ensuring a fit for purpose. Lehnert presents taxonomy lifecycle management as part of the taxonomy governance process, including both the lifecycle of individual concepts as well as the overall versioning and archiving of entire vocabularies.

Taxonomy Applications
Length: 45 Minutes
Speaker(s):
, Data and Knowledge Engineer, Semantic Web Company
Description: Taxonomies and ontologies used to be quite distinct, but now taxonomies, thesauri, and ontologies can be considered to be on a continuum of various kinds of knowledge organization systems. It's not necessary to create a complete ontology from scratch if you already have taxonomies or other controlled vocabularies. These vocabularies can be enriched with the features of an ontology (semantic relationships, custom attributes, and classes) by taking the ontology-design approach of building an ontology as a semantic layer on top of existing vocabularies. Hedden provides an introduction to ontologies and their components and walks through the steps extending a taxonomy by designing and adding an ontology semantic layer.

5:00 PM
Enterprise Solutions Grand Opening Reception
Length: 1 Hour 30 Minutes
Description: Join us for the Enterprise Solutions Showcase Grand Opening reception. Explore the latest products and services from the top companies in the marketplace while enjoying small bites and drink. Open to all conference attendees, speakers, and sponsors.

8:00 AM
Continental Breakfast
Length: 30 Minutes
8:30 AM
Keynotes
Length: 1 Hour 45 Minutes
Description: Check back soon for keynote updates!

10:15 AM
Coffee Break in the Enterprise Solutions Showcase
Length: 45 Minutes
11:00 AM
Sessions
Length: 45 Minutes
Speaker(s):
, CEO, Synaptica LLC, USA
Description: Well-developed taxonomies that are rich in synonyms make search results more accurate and are an ideal tool for content classification. While classifying content and improving search remain the bedrock use-cases for taxonomy, enterprises are adopting more sophisticated ontological knowledge models, thereby expanding use cases beyond information retrieval. Taxonomies are now being developed to manage business operations and processes and can represent a logical model of how a business conducts its operations. Clarke walks us through taxonomy’s new role, providing examples that include product information and supply chain management and transactional process flow in service-based businesses. 

11:45 AM
Sessions
Length: 30 Minutes
Speaker(s):
, Consultant, Enterprise Knowledge
, Knowledge Management Consultant, Enterprise Knowledge
Description: Throughout the past year, we have all had to get better at working virtually across time zones and locations, which can be a challenge for engaging stakeholders and users. Using efficient and intuitive virtual tools to facilitate the various stages of a taxonomy project has become an important skill. Doughty and Salerno provide an overview of the tools that they have used to successfully design, validate, and govern user-centric taxonomies as well as the corresponding methodologies and activities that they have employed to ensure that taxonomies are intuitive, usable, and aligned for their intended users. Learn key virtual facilitation tactics for eliciting critical user insights and feedback pertinent to taxonomy design, validation, and governance.

12:15 PM
Sessions
Length: 30 Minutes
Speaker(s):
, Founder & CEO, Semantic Web Company, Austria
Description: Blumauer presents a method for building highly accurate recommender systems that leverage semantic knowledge graphs at multiple points, applying techniques from explainable AI. "Crawl" stands for concept tagging based on taxonomies, "Walk" is the semantic fingerprinting method to augment semantic profiles using knowledge graphs, and "Run" is enabled by high-precision recommender systems that allow users to efficiently navigate large knowledge repositories. Hear about the approach and its benefits using three concrete applications from the pharmaceutical, management consulting, and ecommerce industries.

12:45 PM
Attendee Lunch
Length: 1 Hour
1:45 PM
Sessions
Length: 45 Minutes
Speaker(s):
, Information Architect, PayPal
, Content Engineer, PayPal
, Manager, PayPal
, Taxonomist, PayPal
Description:  PayPal’s Global Customer Service (GCS) leads the enterprise customer service division, serving help-focused content to both external users and over 10,000 customer service agents around the globe. The PayPal Content Taxonomist describes the research and development process, including inherent challenges to align with existing controlled vocabularies and term lists. Ultimately, these taxonomies will be integrated to realize semantic search across customer service platforms. The discussion will close with a view to the future, including ontology and knowledge graph development.

2:45 PM
Sessions
Length: 45 Minutes
Speaker(s):
, Taxonomist, Facebook
, Senior Manager - Client Solutions, Synaptica, USA
Description: Facebook has a lot of taxonomies. And they're big; some of them are really big. The taxonomy team has undertaken projects to modernize the taxonomy program at Facebook, including building (large!) new vocabularies and rationalizing and merging existing ones. Since bringing in a taxonomy tool to manage its vocabularies, Facebook's specialized needs have driven the development of several new processes and tools. Bowes and Kasenchak describe the management and mapping of large taxonomies and some of the custom features they developed to support the workflows and business cases.

3:30 PM
Coffee Break in the Enterprise Solutions Showcase
Length: 45 Minutes
4:15 PM
Sessions
Length: 45 Minutes
Speaker(s):
, CEO, Enterprise Knowledge
Description: Taxonomy and (increasingly) ontology design are critical topics to make a range of systems and solutions work for organizations and their stakeholders. In this highly interactive panel, the audience is given the "mic," presented with a panel of taxonomy and ontology experts to whom they may ask questions. Bring your toughest, crunchiest taxonomy issues and challenges to our panel of seasoned, full-time taxonomists, who compete to answer your questions with insight, entertainment, and perhaps even controversy! The best questions (as voted by the audience) will bring home prizes!

5:00 PM
Happy Hour in the Enteprise Solutions Showcase
Length: 1 Hour
Co-Located With